Hail, Rawlins
- When
- June 27, 3:15 PM MST
- Where
- Rawlins County, 6 mi N of Mc Donald
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.867, -101.367
16 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 1:17 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT FRI JUN 27 2003 TONIGHT...NO SHORT TERM MODEL HAS CAUGHT AFTERNOON CONVECTION IN NEBRASKA COUNTIES...WHICH APPEARS TO HAVE FORMED ALONG LOW LEVEL SURFACE TROUGH MOVING THROUGH THE AREA. AT 00Z AN INSTABILITY AXIS SHARPENS UP FROM NEAR TRIBUNE TO MCCOOK...DEMARCATED BY A 700 MB THETA-E RIDGE AND LIFTED INDICES TO -3. CAPE WILL BE MAXIMIZED AT 1500-2000 J/KG AND 0-6 KM BULK SHEAR VALUES FROM 40-45 KTS ALONG THE AXIS. FORECAST SOUNDING FOR HLC AT 03Z SHOWS INVERTED-V WITH DRY AIR UP TO 700 MB. THUS AS THUNDERSTORMS APPROACH THIS INSTABILITY AXIS THE THREAT FOR HIGH BASED THUNDERSTORMS WILL INCREASE WITH GUSTY WINDS POSSIBLE ASSOCIATED WITH LOCALIZED DOWNBURSTS. AFTER 06Z RADIATIONAL COOLING WILL INCREASE CONVECTIVE INHIBITION PREVENTING FURTHER DEVELOPMENT AND STORMS WILL MOVE EAST OF THE FORECAST AREA. SATURDAY...SURFACE BOUNDARY STALLS OUT OVER SOUTHERN KANSAS WITH RETURN/UPLSOPE FLOW AROUND SURFACE HIGH NEAR LBF ADVECTING LOW LEVEL MOISTURE INTO THE TRI STATE AREA BY THE AFTERNOON. LOW LEVEL THETA-E AXIS WILL BE ALONG THE FRONT RANGE MOST OF THE DAY...SHIFTING EASTWARD WITH TIME. 700-500 MB LAPSE RATES WILL BE PROHIBITIVELY LOW THROUGH 18Z...THEN STEEPEN DRAMATICALLY IN THE WEST BY 00Z. THUS EXPECTED SCENARIO WILL BE FOR CONVECTIVE INITIATION TO OCCUR OVER THE HIGHER TERRAIN TO THE WEST DURING THE DAY...REACHING FAR EASTERN COLORADO BY LATE AFTERNOON...AND SPREADING OVER THE REMAINDER OF THE TRI STATE AREA SATURDAY EVENING. SOUTHERLY LOW LEVEL JET THEN KICKS IN AND WILL SUSTAIN CONVECTION THROUGH THE NIGHT AS POSSIBLE MCS MOVES ACROSS THE SOUTHERN FORECAST AREA. SUNDAY...GFS AND ETA NOT IN GOOD AGREEMENT. FORECAST MAXIMUMS RANGE FROM 70 TO 90 AND POPS FROM SLIGHT TO CHANCE. LATEST ETA PLACES INSTABILITY AXIS OVER EASTERN COLORADO DURING THE AFTERNOON. 700-500 MB LAPSE RATES REMAIN QUITE STEEP IN THE WESTERN ZONES AND LOW LEVEL UPSLOPE REGIME CONTINUES. ADD TO THE MIX A WEAK VORTICITY MAXIMUM ROTATING AROUND FOUR CORNERS UPPER RIDGE...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN AND OVERSPREAD WESTERN ZONES IN THE AFTERNOON AND EVENING. PER SPC DAY 3 OUTLOOK...COULD SEE A FEW HIGH BASED SEVERE STORMS AS WELL...INCLUDING SUPERCELLS WITH BACKED LOW LEVEL WIND FIELD. MADE SOME COMPROMISES TO SURROUNDING OFFICES ON SUNDAY MAXIMUMS. MONDAY...UPSLOPE SURFACE WINDS CONTINUE ACROSS THE REGION. 850 THERMAL RIDGE BEGINS TO BUILD WESTWARD FROM COLORADO. RAISED MAXIMUMS SOMEWHAT TO COME IN LINE WITH THIS THINKING. STEEP 700-500 MB LAPSE RATES LOCATED ALONG THE FRONT RANGE AND ADJACENT PLAINS...WITH >6.5C/KM SPREADING AS FAR EAST AS KANSAS BORDER BY 00Z. EXPECT ISOLATED/SCATTERED THUNDERSTORMS TO DEVELOP OVER HIGHER TERRAIN TO THE WEST...AND POSSIBLY REACHING FAR EASTERN COLORADO DURING THE LATE AFTERNOON AND EVENING. EXTENDED (TUESDAY THROUGH FRIDAY)...THE EXTENDED PERIOD WILL BE DOMINATED BY A 500 MB RIDGE OF HIGH HEIGHTS CENTERED OVER THE FOUR CORNERS AND RESULTING HOT SURFACE TEMPERATURES. JET ENERGY WILL RIDE OVER THE RIDGE FROM NORTHERN CALIFORNIA TO THE DAKOTAS. SURFACE FRONT WILL GET HUNG UP ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS AS IT PARALLELS THE UPPER FLOW. A SHORTWAVE ON THURSDAY WILL WEAKEN THE RIDGE SOMEWHAT AND THE GFS IS HINTING AT POSSIBLE CONVECTION IN THE NORTHWESTERN FORECAST AREA. THE FEATURE HAS SOME MOISTURE TO WORK WITH...AS 700 MB DEW POINTS RISE INTO POSITIVE TERRITORY. UNKNOWN FACTOR AT THIS POINT WILL BE STRENGTH OF THE CAP/CONVECTIVE INHIBITION. 700 MB TEMPERATURES CURRENTLY FORECAST BY THE GFS TO DROP SLIGHTLY TO AROUND 15C...AND COMBINED WITH VERY HOT SURFACE TEMPERATURES...MAY BE ENOUGH TO REACH CONVECTIVE TEMPERATURES AND ALLOW THE CAP TO BREAK BY LATE IN THE AFTERNOON/EARLY EVENING. WILL COVER THIS POSSIBILITY WITH SLIGHT CHANCE THUNDER...WHICH MATCHES WELL WITH LBF GRIDS. ON FRIDAY ANOTHER WEAKER DISTURBANCE COMES ACROSS IN THE SOUTHWEST FLOW ALOFT...BUT 700 MB TEMPERATURES/DEW POINTS SUGGEST A STRONGER CAP AND WILL LEAVE DRY FOR NOW. TEMPERATURE GRIDS LOOK ON TRACK AND ONLY MINOR ADJUSTMENTS REQUIRED. .GLD...NONE. JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1222 PM MDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE AND INSTABILITY WILL INCREASE ACROSS NORTHWEST AND EXTREME SOUTHWEST NEBRASKA THROUGH THIS EVENING. A SURFACE BOUNDARY NEAR THE COLORADO AND KANSAS BORDER WILL MOVE ACROSS THIS AREA THROUGH THE NIGHT. LIFT FROM AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST AND CONVERGENCE ALONG THE SURFACE BOUNDARY WILL PRODUCE SCATTERED THUNDERSTORMS ALONG AND EAST OF THE COLORADO BORDER. THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THROUGH THE AFTERNOON. GIVEN THE DEGREE OF INSTABILITY AND DAYTIME HEATING...A FEW OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR SEVERE WEATHER WILL INCREASE SATURDAY AFTERNOON AND EVENING AS MOISTURE AND INSTABILITY CONTINUE TO INCREASE. MORE UPPER LEVEL DISTURBANCES AND A SURFACE BOUNDARY WILL ACT ON THIS AIR MASS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. FOR SUNDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. BULLER
The Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
16 hail. Local standard time, as filed.
1/4-1/2 inch diameter hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359158, 5359159, 5359160, 5359161, 5359162, 5359163, 5359164, 5359165, 5359166, 5359167, 5359168, 5359169, 5359170, 5359171, 5359172, 5359173.